Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 80, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 28, 1998, 6:23 AM CDT for Douglas County, Wright County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1998, 6:23 AM CDT (11:23 UTC)
- Expired
- Apr 28, 1998, 10:25 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Douglas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 281124 FFWSGF MOC059-067-105-153-225-229-281525- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 623 AM CDT TUE APR 28 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DALLAS COUNTY IN SOUTHWESTERN MISSOURI DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI LACLEDE COUNTY IN SOUTHWESTERN MISSOURI OZARK COUNTY IN SOUTHWESTERN MISSOURI WEBSTER COUNTY IN SOUTHWESTERN MISSOURI WRIGHT COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1025 AM CDT * AT 615 AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING THUNDERSTORMS IN A LINE FROM GAINESVILLE TO HARTVILLE TO LEBANON. THESE STORMS WERE MOVING NORTH AT 25 MPH. * MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUES TO FALL ACROSS THE SAME LOCATIONS IN DOUGLAS...OZARK...WEBSTER...WRIGHT...DALLAS AND LACLEDE COUNTIES. DOPPLER RADAR WAS ESTIMATING ONE TO TWO INCHES OF RAIN IN THESE LOCATIONS WITH AN ADDITIONAL ONE TO ONE AND A HALF INCHES OF RAIN EXPECTED IN THESE AREAS DURING THE NEXT SEVERAL HOURS. THE FLOODING WILL AFFECT MAINLY LOW LYING AREAS...ESPECIALLY LOW WATER CROSSINGS AND AREAS NEAR CREEKS AND STREAMS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:10 AM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 28, 2:10 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 AM CDT TUE APR 28 1998 MIDNIGHT SFC ANALYSIS SHOWS LOW CENTERED JUST WEST OF CHANUTE WITH STATIONARY BOUNDARY EXTENDING EAST OUT OF THE LOW INTO N AR AND CNTRL TN. A COLD FRONT EXTENDS SE FROM THE LOW INTO CNTRL LA WITH SVR WEATHER OCCURRING OVR E LA. 00Z UA ANALYSIS SHOWS STRONG DIFFLUENT PATTERN FROM S CNTRL MO INTO THE TN/OH VLY. RADAR/SATELLITE TRENDS SHOW THE DIFFLUENCE NICELY AND ECHOES ACROSS S CNTRL/SW MO WERE TRAINING FROM THE S TO THE N. BLOCKING PATTERN ACROSS THE S STREAM WITH RIDGE BUILDING INTO THE W COAST AND ANOTHER RIDGE BUILDING INTO THE SE AS THE NE LOW LIFTS OUT. THIS WILL KEEP THE UPPER LEVEL LOW NEARLY STATIONARY THE NEXT 36 TO 48 HOURS ACROSS KS. SEVERAL WAVES OF ENERGY WILL CONTINUE TO CYCLE THE LOW WITH THE MOST PROMINENT ENERGY TO AFFECT THE AREA THIS MORNING INTO THE EARLY AFTERNOON. THIS WILL LIKELY KEEP THE THREAT OF HEAVY RAIN IN THE CWA TDA AND ONGOING CHCS OF LIGHTER RAIN THRU THE PD. FOR THIS REASON WOULD LIKE TO CONTINUE THE FFA FOR THE CWA TDA...AND LET THE DAY SHIFT DETERMINE IF A FFA IS NEEDED FOR TONIGHT. SGF/UNO SAW A BIT OF SUN YDA WHICH WAS ENOUGH TO RAISE TEMPS INTO THE MID 60S AND LOW 70S RESPECTIVELY. TEMPS WILL AGAIN BE TRICKY TDA WITH THE SAME REASONING. BELIEVE THE FWC NUMBERS ARE A BIT HIGH THOUGH AND WILL TRIM THE TEMPS TO THE LOWER FAN NUMBERS. RECOMMENDATIONS FOR TDA(PRELIMINARY GUIDANCE FOR COORDINATION) ...CONTINUE FFA FOR CWA TDA... SGF/UNO...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM. HEAVY RAIN IS ALSO POSSIBLE. HIGH 55 TO 60. EAST TO SOUTHEAST WIND 10 TO 15 MPH. JLN...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM. HEAVY RAIN IS ALSO POSSIBLE. HIGH IN THE MID 50S. EAST TO SOUTHEAST WIND 10 TO 15 MPH. VIH/AIZ...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM. HEAVY RAIN IS ALSO POSSIBLE. HIGH 50 TO 55. EAST WIND 10 TO 20 MPH. CCF SGF RC 057/045 060/045 063 05944 JLN RC 055/044 062/047 065 05944 LINDENBERG
In the hours before
Special weather statement, Apr 28, 1:03 AM CDT, 5 hours 20 minutes before
MOZ092-096-105-280720- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 103 AM CDT TUE APR 28 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR DOUGLAS...OZARK...AND WRIGHT COUNTIES UNTIL 230 AM... AT 1255 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF RAIN WITH LOCALLY HEAVY THUNDERSTORMS EXTENDING FROM THE LAKE OF THE OZARKS SOUTH ACROSS THE WARNING AREA TO NEAR GAINESVILLE. INDIVIDUAL STORMS WERE MOVING NORTH AT 30 MPH. SHOWERS AND STORMS HAVE CONTINUED TO MOVE THROUGH THE WARNING AREA OVER THE PAST 2 HOURS. DOPPLER RADAR ESTIMATES THAT UP TO 1.5 INCHES OF RAIN HAS FALLEN SINCE 10 PM IN CENTRAL DOUGLAS AND WESTERN OZARK COUNTIES. ALTHOUGH THE PRECIPITATION IS DECREASING IN INTENSITY...RUNOFF FROM THE HEAVY RAIN WILL CONTINUE FOR ANOTHER HOUR OR TWO. MORE RAIN WILL ALSO BE POSSIBLE LATER TONIGHT. USE CAUTION IF TRAVELLING IN SOUTH CENTRAL MISSOURI OVERNIGHT...ESPECIALLY NEAR LOW WATER CROSSINGS. DSA
Special weather statement, Apr 28, 1:03 AM CDT, 5 hours 20 minutes before
MOZ092-096-105-280720- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 103 AM CDT TUE APR 28 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR DOUGLAS...OZARK...AND WRIGHT COUNTIES UNTIL 230 AM... AT 1255 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF RAIN WITH LOCALLY HEAVY THUNDERSTORMS EXTENDING FROM THE LAKE OF THE OZARKS SOUTH ACROSS THE WARNING AREA TO NEAR GAINESVILLE. INDIVIDUAL STORMS WERE MOVING NORTH AT 30 MPH. SHOWERS AND STORMS HAVE CONTINUED TO MOVE THROUGH THE WARNING AREA OVER THE PAST 2 HOURS. DOPPLER RADAR ESTIMATES THAT UP TO 1.5 INCHES OF RAIN HAS FALLEN SINCE 10 PM IN CENTRAL DOUGLAS AND WESTERN OZARK COUNTIES. ALTHOUGH THE PRECIPITATION IS DECREASING IN INTENSITY...RUNOFF FROM THE HEAVY RAIN WILL CONTINUE FOR ANOTHER HOUR OR TWO. MORE RAIN WILL ALSO BE POSSIBLE LATER TONIGHT. USE CAUTION IF TRAVELLING IN SOUTH CENTRAL MISSOURI OVERNIGHT...ESPECIALLY NEAR LOW WATER CROSSINGS. DSA
Special weather statement, Apr 28, 4:00 AM CDT, 2 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281500- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 AM CDT TUE APR 28 1998 ...A FLASH FLOOD WATCH IS IN EFFECT TODAY... A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST SOUTH CENTRAL AND CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD AT 400 AM...WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW BANDS OF LIGHT TO MODERATE RAINFALL OCCURRING ACROSS SOUTH CENTRAL...CENTRAL AND SOUTHWEST MISSOURI. THESE BANDS OF RAINFALL WERE PRODUCING BETWEEN A HALF INCH TO INCH OF RAIN AS THE PUSH OFF TO THE NORTH. A NEARLY STATIONARY LOW PRESSURE SYSTEM WILL REMAIN ACROSS KANSAS TODAY...SENDING IMPULSES OF UPPER LEVEL ENERGY AROUND THE LOW AND INTO THE AREA THROUGHOUT THE DAY. MEANWHILE A STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS NORTHERN ARKANSAS AND WILL AID IN THE LIFTING TO HELP PRODUCE THE SHOWERS AND THUNDERSTORMS TODAY. WITH THE RECENT RAINFALL FROM THE PAST COUPLE OF DAYS...THE GROUND IN MOST AREAS IS NOW SATURATED AND ADDITIONAL RAIN WILL RUNOFF AS FLOODING. THIS LOW PRESSURE SYSTEM WILL LIKELY STAY IN THE SAME LOCATION TONIGHT AND RAIN IS POSSIBLE THROUGH WEDNESDAY. THE HEAVIEST RAIN TONIGHT INTO WEDNESDAY WILL SHIFT TO THE EAST OF THE AREA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDER PASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:26 PM CDT | Flash Flood Warning | SGF | Douglas, Ozark | 5 hr |
| Apr 27, 9:26 PM CDT | Flash Flood Warning | SGF | Wright | 5 hr |
| Apr 28, 6:23 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Webster | 4 hr |
| Apr 28, 6:23 AM CDT | Flash Flood Warning | SGF | Ozark | 4 hr |
| Apr 28, 10:36 AM CDT | Flash Flood Warning | SGF | Douglas, Ozark | 7 hr |
| Apr 28, 10:36 AM CDT | Flash Flood Warning | SGF | Wright | 7 hr |
| Apr 28, 11:38 AM CDT | Flash Flood Warning | SGF | Benton, Hickory, St. Clair | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.